MAUDE Adverse Event Report: NOVO NORDISK A/S, MEDICAL SYSTEMS NOVOPEN ECHO; INSULIN DELIVERY DEVICE

NOVO NORDISK A/S, MEDICAL SYSTEMS NOVOPEN ECHO; INSULIN DELIVERY DEVICE
Model Number N/A
Medical Device Problem Codes Defective Component (2292); Inaccurate Delivery (2339)
Health Effect - Clinical Code Hyperglycemia (1905)
Date of Event 12/22/2021
Type of Reportable Event Serious Injury
Event or Problem Description
(related symptoms if any separated by commas): blood sugar readings of 500 mg/dl [blood glucose increased].The black part that holds insulin got stuck in top part of cap of pen and now the piston rod that pushes insulin through is not working so that the insulin is not consistent [device malfunction].The black part that holds insulin got stuck in top part of cap of pen and now the piston rod that pushes insulin through is not working so that the insulin is not consistent [device delivery system issue].This serious spontaneous case from the united states was reported by a consumer as "blood sugar readings of 500 mg/dl(blood sugar increased)" beginning on (b)(6) 2021, "the black part that holds insulin got stuck in top part of cap of pen and now the piston rod that pushes insulin through is not working so that the insulin is not consistent(device component malfunction)" with an unspecified onset date, "the black part that holds insulin got stuck in top part of cap of pen and now the piston rod that pushes insulin through is not working so that the insulin is not consistent(inaccurate delivery by device)" with an unspecified onset date, and concerned a (b)(6) female patient who was treated with novopen echo (insulin delivery device) from unknown start date for "device therapy", , novolog penfill (insulin aspart) (dose, frequency & route used- unk, subcutaneous) from unknown start date for "drug use for unknown indication", medical history was not provided.On an unspecified date, the patient had a brand new novopen echo and suddenly, the black part that held insulin got stuck in the top part of the cap of the pen and now the piston rod that pushes the insulin through was not working so that insulin was not consistent.On (b)(6) 2021,the patient had blood sugar readings of 500 mg/dl.Batch numbers: novopen echo: kvg2b88-1.Novolog penfill: not reported.Action taken to novopen echo was not reported.Action taken to novolog penfill was not reported.The outcome for the event "blood sugar readings of 500 mg/dl(blood sugar increased)" was unknown.The outcome for the event "the black part that holds insulin got stuck in top part of cap of pen and now the piston rod that pushes insulin through is not working so that the insulin is not consistent(device component malfunction)" was not recovered.The outcome for the event "the black part that holds insulin got stuck in top part of cap of pen and now the piston rod that pushes insulin through is not working so that the insulin is not consistent(inaccurate delivery by device)" was not recovered.Reporter comment: patient has been taking using novopen echo for several years.
 
Event or Problem Description
Case description: investigational results, name: novopen echo batch number:kvg2b88-1.A visual examination of the returned product was performed.The electronic register was checked.No remarks.Visual examination and functional testing were performed.The device was tested with a random cartridge and a novo nordisk needle was mounted.During testing it was possible to deliver preparation from the cartridge.The dose accuracy was measured by weighing using a random cartridge.The product was found to be normal.The results were found to comply with specifications.During examination of the product, no irregularities related to the complaint were detected.Name: novolog® penfill® 3 ml cartridges 100 units/ml (u-100) batch number: unknown no investigation was possible, because neither sample nor batch number was available.Since last submission, the following information was added, -investigation results added.-narrative updated accordingly.Final manufacturer's comment: 02-mar-2022: the suspected device (novopen echo) has been returned to novo nordisk for evaluation.Upon investigation, device was found to work as specified.No device problem found.No abnormalities relating to the observed problem were found in the reference sample analysis.The batch documentation has been reviewed and found to be normal.Since no faults were found on the returned device novopen echo and only very limited information regarding the patients handling of the suspected device is reported in the case, it is not possible to elucidate a clear root cause for the experienced adverse event of hyperglycaemia.H3 continued: evaluation summary: investigational results, name: novopen echo batch number:kvg2b88-1.A visual examination of the returned product was performed.The electronic register was checked.No remarks.Visual examination and functional testing were performed.The device was tested with a random cartridge and a novo nordisk needle was mounted.During testing it was possible to deliver preparation from the cartridge.The dose accuracy was measured by weighing using a random cartridge.The product was found to be normal.The results were found to comply with specifications.During examination of the product, no irregularities related to the complaint were detected.

Brand Name
NOVOPEN ECHO
Common Device Name
INSULIN DELIVERY DEVICE
Manufacturer (Section D)
NOVO NORDISK A/S, MEDICAL SYSTEMS
hilleroed,,
DA 
Manufacturer (Section G)
NOVO NORDISK A/S
krogshoejvej 55
bagsvaerd,, 2880
DA   2880
Manufacturer Contact
p.o. box 846
plainsboro,, NJ 08536
8007276500
MDR Report Key13422726
Report Number9681821-2022-00007
Device Sequence Number5786398
Product Code FMF
UDI-Device Identifier00301691854591
UDI-Public00301691854591
Combination Product (Y/N)Y
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K123766
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 01/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Expiration Date10/31/2022
Device Model NumberN/A
Device Catalogue Number185459
Device Lot NumberKVG2B88-1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/26/2022
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/12/2022
Supplement Date Received by Manufacturer02/25/2022
Initial Report FDA Received Date02/02/2022
Supplement Report FDA Received Date03/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/20/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age81 YR
Patient SexFemale